Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 9, NWS Great Falls, MT

February 18, 20235 counties in Montana

NWS Great Falls, MT issued this high wind warning at Feb 18, 2023, 12:53 PM MST for 5 counties in Montana. It took effect at Feb 19, 2023, 9:00 AM MST. It was in force for 12 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2023, 12:53 PM MST (19:53 UTC)
In effect from
Feb 19, 2023, 9:00 AM MST
Expired
Feb 19, 2023, 9:00 PM MST
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 11:30 AM MSTNON-TSTM WND GST 6114 W Bynum, MTMESONET STATION DELMT DELLWO (MCSCN).
Feb 19, 11:53 AM MSTNON-TSTM WND GST 7419 Wnw Santa Rita, MTAMBIENT WEATHER SENSOR LJ JOHNSON FARMS.
Feb 19, 1:15 PM MSTNON-TSTM WND GST 575 N Ledger, MTMESONET STATION MTM73 LEDGER N MDA.
Feb 19, 1:54 PM MSTHIGH SUST WINDS 402 Se Browning, MTHIGH SUST WINDS REPORT FROM 2 SE BROWNING. MESONET STATION MTBWG BROWNING (MT DOT). AVERAGE SUSTAINED WINDS OF 40 MPH BETWEEN 1254 PM AND 154 PM.
Feb 19, 1:54 PM MSTHIGH SUST WINDS 402 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT). AVERAGE SUSTAINED WINDS OF 40 MPH BETWEEN 1254 PM AND 154 PM.
Feb 19, 2:14 PM MSTNON-TSTM WND GST 552 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT).
Feb 19, 2:29 PM MSTNON-TSTM WND GST 6011 Wnw Augusta, MTMESONET STATION TR276 L-C PORTABLE NO. 1.
Feb 19, 2:39 PM MSTNON-TSTM WND GST 563 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Feb 19, 3:30 PM MSTNON-TSTM WND GST 55Shelby, MTMESONET STATION FW8512 SHELBY.
Feb 19, 3:56 PM MSTHIGH SUST WINDS 403 Sw Cut Bank, MTAVERAGE SUSTAINED WIND AT KCTB CUT BANK AIRPORT BETWEEN 256 AND 356 PM WAS 40 MPH.
Feb 19, 6:21 PM MSTNON-TSTM WND GST 718 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS75 KTFX 181953
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1253 PM MST Sat Feb 18 2023

MTZ302-303-308-191200-
/O.NEW.KTFX.HW.W.0009.230219T1600Z-230220T0400Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Southern High Plains-
Including the following locations: Dupuyer, Bynum, Choteau, Santa
Rita, Browning, Heart Butte, Pendroy, Ethridge, and Cut Bank
1253 PM MST Sat Feb 18 2023

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MST SUNDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 70 mph expected.

* WHERE...The foothills and plains adjacent to the Rocky Mountain 
  Front, and Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From 9 AM to 9 PM MST Sunday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

$$

Brusda
3 follow-up statements
125 
WWUS75 KTFX 191046
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
346 AM MST Sun Feb 19 2023

MTZ302-303-308-192215-
/O.CON.KTFX.HW.W.0009.230219T1600Z-230220T0400Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Southern High Plains-
Including the following locations: Santa Rita, Bynum, Browning,
Cut Bank, Dupuyer, Choteau, Heart Butte, Ethridge, and Pendroy
346 AM MST Sun Feb 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 
PM MST THIS EVENING...

* WHAT...Westerly winds 35 to 45 mph, with gusts up to 70 mph 
  expected.

* WHERE...The foothills and plains adjacent to the Rocky Mountain 
  Front, and Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From 9 AM this morning to 9 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

$$

RG
344 
WWUS75 KTFX 192027
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
127 PM MST Sun Feb 19 2023

MTZ302-303-308-200400-
/O.CON.KTFX.HW.W.0009.000000T0000Z-230220T0400Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Southern High Plains-
Including the following locations: Ethridge, Choteau, Dupuyer,
Heart Butte, Bynum, Pendroy, Browning, Santa Rita, and Cut Bank
127 PM MST Sun Feb 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...West winds 35 to 45 mph, with gusts up to 70 mph.

* WHERE...The foothills and plains adjacent to the Rocky Mountain 
  Front, and Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

$$

Brusda
237 
WWUS75 KTFX 200335
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
835 PM MST Sun Feb 19 2023

MTZ302-303-308-200445-
/O.EXP.KTFX.HW.W.0009.000000T0000Z-230220T0400Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Southern High Plains-
Including the following locations: Pendroy, Choteau, Cut Bank,
Browning, Bynum, Santa Rita, Dupuyer, Heart Butte, and Ethridge
835 PM MST Sun Feb 19 2023

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MST THIS EVENING...

The threat for strong winds in excess of 60 mph is ending. Therefore 
the High Wind Warning will be allowed to expire at 9 PM MST.

$$

Hoenisch

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 18, 10:40 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 18, 10:40 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1040 AM MST Sat Feb 18 2023

...Aviation Section Update...

.SYNOPSIS...
For the next several days, wintry weather is in the forecast.
Winds will be gusty at times. Periods of accumulating snow is
forecast. Blowing snow may, significantly, reduce visibility, at
times. Next week, temperatures become increasingly colder courtesy
of the next Arctic airmass passing through The Treasure State.

&&

.UPDATE...
Updated forecast is out. Main adjustment was to add the Northern
Rocky Mountain Front to a winter weather advisory from now until
7 PM this evening. Otherwise, the band of snow west of the divide
will move southeastward into our CWA. Temperatures are near/above
freezing in some areas of SW MT, so impacts from snowfall during
the day should be on the lower side. If needed, and SPS will be
issued.

Otherwise attention turns more towards the prolonged snow expected
early next week. Some adjustments to the start timing of the
winter storm watch are possible for the afternoon package after
further coordination with neighboring NWS/WPC offices. Brusda

&&

.AVIATION...
1040 AM MST Sat Feb 18 2023 (18/18Z TAF Period)

KCTB and KHVR:

VFR conditions prevail for the duration of the TAF period. Gusty
westerly and southwesterly winds are forecast, with stronger, gusty
winds along the front range of the Rockies.

KGTF, KLWT, KHLN, KBZN and KEKS:

Begin this TAF period under VFR conditions, but begin to slide into
the MVFR/IFR range in snow and blowing snow, and with low ceilings.
Gusty northwesterly to southwesterly winds are forecast for KGTF,
KLWT and KHLN.

Generally:

Expect mountain obscuration with areas of snow showers and virga.

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 531 AM MST Sat Feb 18 2023/

This discussion is written for north central, central and
southwest, Montana.

This weekend, an upper level trof slides southeastward across the
region. A tight northwesterly upper level flow favors some strong
gusty winds which are forecast to remain below High Wind Warning
criteria. A Winter Weather Advisory is valid for portions of
central and southwest Montana from 11am this morning to tomorrow
morning. Between 2 and 5 inches of accumulating is snow is
forecast, with up to 8 inches above 7000 foot elevation. Travel
may be difficult. at times. Blowing snow may significantly reduce
visibility, at times.

After this event, the area receives only a brief break, before the
next upper level trof enters the region. Snowfall begins across
The Continental Divide and some of the mountains of central
Montana. Strong gusty non-warning criteria winds are forecast,
again. And again, blowing snow reduces visibility. Travel will be
difficult, at times. As the week progresses, a deep upper level
trof digs into the area. An arctic airmass settles in across The
Treasure State causing temperatures to plummet through Thursday.
This Trof is attended by abundant moisture, and some significant
snow amounts are forecast. A Winter Weather Watch has been issued,
beginning Sunday, and continuing through midnight Thursday night.
There is high confidence in the approach of the forecast arctic
airmass. There's moderate confidence in timing and snow amounts.

Looking beyond this very cold and snowy event, next weekend,
temperatures are forecast to rebound, courtesy of gusty
downsloping westerly winds.
- Fogleman

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  25  42  33 /  50  50  10  60
CTB  39  22  39  28 /  20  10   0  50
HLN  37  23  39  33 /  70  60  20  70
BZN  31  12  34  24 /  80  70  20  70
WYS  22  -1  24  11 /  90  80  50  80
DLN  30  13  33  26 /  40  30   0  30
HVR  36  19  36  25 /  30  10  10  50
LWT  36  19  36  28 /  50  50  20  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 PM MST this evening for East
Glacier Park Region.

Winter Storm Watch from Sunday morning through Wednesday evening
for Big Belt, Bridger and Castle Mountains-East Glacier Park
Region-Little Belt and Highwood Mountains-Southern Rocky
Mountain Front.

Winter Storm Watch from late Sunday night through Wednesday
evening for Bears Paw Mountains and Southern Blaine-Beaverhead
and Western Madison below 6000ft-Canyon Ferry Area-Cascade
County below 5000ft-Eastern Glacier, Western Toole, and Central
Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and
Liberty-Elkhorn and Boulder Mountains-Fergus County below 4500ft-
Gallatin Valley-Gallatin and Madison County Mountains and
Centennial Mountains-Gates of the Mountains-Helena Valley-Hill
County-Judith Basin County and Judith Gap-Madison River Valley-
Meagher County Valleys-Missouri Headwaters-Northern Blaine
County-Northern High Plains-Northwest Beaverhead County-Ruby
Mountains and Southern Beaverhead Mountains-Snowy and Judith
Mountains-Southern High Plains-Upper Blackfoot and MacDonald
Pass-Western and Central Chouteau County.

Winter Weather Advisory until 5 AM MST Sunday for Big Belt,
Bridger and Castle Mountains-Gallatin and Madison County
Mountains and Centennial Mountains-Little Belt and Highwood
Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Feb 18, 12:19 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1219 PM MST Sat Feb 18 2023

MTZ308>310-312>314-316>318-182130-
Southern High Plains-Eastern Pondera and Eastern Teton-
Western and Central Chouteau County-Cascade County below 5000ft-
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Gates of the Mountains-Little Belt and Highwood Mountains-
Snowy and Judith Mountains-
Including the cities of Bynum, Choteau, Pendroy, Brady, Conrad,
Ledger, Floweree, Carter, Fort Benton, Great Falls, Raynesford,
Geyser, Stanford, Windham, Benchland, Hobson, Moccasin, Hilger,
Lewistown, Canyon Creek, Wolf Creek, Craig, Monarch, Neihart,
and Kings Hill Pass
1219 PM MST Sat Feb 18 2023

...Snow showers this afternoon...

Scattered snow showers will move southward through North Central
MT this afternoon. Visibility could fall down to a half mile a
times as the snow moves through.

Snow accumulations at lower elevations will mainly be confined to
bridges and grassy areas, while an inch or snow is possible in
the mountains.

Those traveling through North Central MT this afternoon should be
alert for areas of poor visibility and changing road conditions.

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:30 AM MSTWinter Storm WatchTFXBeaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 12 more49 hr
Feb 18, 12:50 PM MSTWinter Storm WarningTFXBeaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 9 more4 days
Feb 18, 12:50 PM MSTWinter Weather AdvisoryTFXBeaverhead, Broadwater, Gallatin, Glacier, Lewis and Clark, Madison and 3 more14 hr

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.